Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Received spinal nerve block for severe pain. Developed spinal fluid leak after taking injection. Having high BP and continual headaches

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
On March 8, 2013 I received a spinal nerve block for severe pain due to L4-L5 fusion. This surgery caused a lot of scare tissue to form; thus the pain and weakness in my left leg to my big toe. After receiving one of these injections from a doctor with Pain Management center, I developed a spinal fluid leak. This caused headaches, a rise in my blood pressure which I had never experienced before. These symptoms have continued after the doctor trying 4 different blood patches. The fourth seemed to help some with the symptoms, although an MRI couldn't show proof of healing because of the scare tissue blocking the view. Now my blood pressure has continued to go up to the point of 188/94 even with taking metoprolol and recently lisinopril added. When the lisinopril was added however, I began to have shortness of breath with strong pressure in my chest. Before adding this it was just high BP and pain in my chest. My question is could the spinal leak possibly be causing the high BP and continual headaches?
Posted Sat, 23 Nov 2013 in Medicines and Side Effects
Answered by Dr. Srikanth Reddy 1 hour later
Brief Answer: not due to spinal leak. Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. Spinal leak is a frequent complication of spinal blocks. It does lead to recurrant headaches but the headaches settle down in 2-4 weeks ones the lost CSF is reproduced. These headaches are mostly posture related and mostly appear in standing position. The high BP that you have mentioned cannot occur cause of spinal leak. The fact that your BP shot up after sugery suggests two causes for the rise in BP 1. Ideosyncratic effect of some drug 2. Trauma to the sympathetic chain running parallel to the spinal cord. You should also get your thyroid levells assessed along with the levels of adrenal hormones. Get a CT scan of head done as well. Your hadache is probably related to your high BP. Not to the spinal leak. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Follow-up: Received spinal nerve block for severe pain. Developed spinal fluid leak after taking injection. Having high BP and continual headaches 9 hours later
The high BP did not occur after surgery but after the spinal leak. And the leak remained for at least 4 months which kept me in bed most of the time. And that leak occurred around the area of the extreme amount of scar tissue which was due to the surgery, So my case of spinal leak was not a typical one. Therefore my high BP only began immediately after the spinal fluid leak. Hope that helps clear up some of the misunderstanding. I forgot to add that the headaches do usually go away while lying down. As I am looking over the report, I have to wonder why a psychiatrist is answering my question which pertains to a neurosurgeon question.
Answered by Dr. Srikanth Reddy 7 hours later
Brief Answer: Headache can be explained by spinal leak Detailed Answer: Hello Headaches can be explained with the chronic spinal leakage. You should keep yourself well hydrated and over a period of time the lost CSF will regenerate and headache will subside. One more thing that seems to be concerning is sometimes chronic mild meningitis, caused by CSF leakage, can lead to such headaches. The same is identifiable on MRIs of brain. Your hypertension cannot be explained with the CSF leak. There is a sympathetic chain going besides the spinal cord and even the spinal block procedure could have injured the chain. Second possibility is that the scar tissue could have involved the sympathetic chain around the same period coincidentally. Regarding the issue of the specialist not answering your query, I assume you have opted for "ask a doctor" service where in the all the doctors in XXXXXXX get access to the questions/queries. If you need the query to be answered by the specialist (neurosurgeon), there is a premium service available "ask a specialist" which you can utilize. I sincerely apologize for the inconvenience. Regards Dr. Srikanth Reddy
Above answer was peer-reviewed by
Follow-up: Received spinal nerve block for severe pain. Developed spinal fluid leak after taking injection. Having high BP and continual headaches 6 hours later
Thank you for your details in this question. To make sure I am understanding you, are you saying that the high BP could possibly be caused by the sympathetic chain issue?
Answered by Dr. Srikanth Reddy 13 minutes later
Brief Answer: Yes thats what I mean to say Detailed Answer: Hello Thanks for asking a clarification. Yes I mean to say thay high BP is due to sympathetic chain involvement. CSF leak will never lead to high BP. You should also get a thyroid level and catecholamine levels done as an investigation. Hope that helps Regards Dr. Srikanth Reddy
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor